Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Denver/Boulder, CO

May 25, 2003Clear Creek County, Gilpin County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 25, 2003, 5:50 PM MDT for Clear Creek County, Gilpin County, Jefferson County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 5:50 PM MDT (23:50 UTC)
Expired
May 25, 2003, 6:30 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Clear Creek County, CO, Gilpin County, CO, Jefferson County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 252350
SVRBOU
COC019-047-059-260030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
549 PM MDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLEAR CREEK COUNTY IN CENTRAL COLORADO
  SOUTHEASTERN GILPIN COUNTY IN CENTRAL COLORADO
  WEST CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF FLOYD HILL...OR ABOUT 19 MILES
  SOUTHWEST OF BOULDER...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BERGEN
PARK...BROOKVALE...EVERGREEN...FLOYD HILL...KITTREDGE AND TINY TOWN.

HAIL UP TO AN INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3981 10550 3957 10547 3958 10521 3981 10533

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:30 PM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 25, 2:30 PM MDT, 3 hours 20 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT SUN MAY 25 2003

SHORT TERM DISCUSSION:  CURRENT CONVECTION OVER MOUNTAINS AND
FOOTHILLS WHERE THETA E RIDGE AXIS RESIDES.  LOCALLY HEAVY RAIN
STILL POSSIBLE AS THE STORMS WILL BE SLOW MOVING. STILL WAITING FOR
CONVECTION TO DEVELOP ALONG URBAN CORRIDOR AND POINTS EAST WHERE
AIRMASS STILL CAPPED.  SURFACE DATA SUGGESTS THAT TEMPERATURES ARE
NEARING THE TRIGGER TEMPERATURE OF AROUND 74 DEGREES...SO IT SHOULD
NOT BE MUCH LONGER BEFORE DEVELOPMENT.  SEVERAL BOUNDARIES SHOWING
UP ON RADAR...WHICH COULD END UP BEING FOCUS FOR STORMS.  RUC SHIFTS
THE THETA E RIDGE AXIS EAST ALONG URBAN CORRIDOR BY 00Z MONDAY AND
SHOULD ALSO AID IN DEVELOPMENT.  GIVEN PRECIPITABLE WATER VALUES
AROUND EIGHT TENTHS OF AN INCH AND LIGHT STEERING WINDS...STORMS TO
BE SLOW MOVING AND CAPABLE OF DUMPING HEAVY RAIN.  A FEW STORMS
COULD BECOME SEVERE WITH LARGE HAIL MAIN THREAT AS THE FREEZING
LEVEL IS FAIRLY LOW.  BUT THE WEAK SHEAR PROFILE SHOULD KEEP THE
ORGANIZED SEVERE THREAT LOW.  THETA E AXIS PROGGED TO SHIFT BACK
INTO THE MOUNTAINS BY 06Z.  SHOWERS AND STORMS WILL PROBABLY NOT
LAST MUCH PAST MIDNIGHT OVER MOUNTAINS...FOOTHILLS AND ADJACENT.
AGREE WITH MIDNIGHT FORECASTER THAT THIS PATTERN SUGGESTS STORMS
ACROSS FAR EASTERN PLAINS GENERALLY LAST PAST MIDNIGHT...SO WILL
KEEP SOME ACTIVITY GOING LATE.  BOUNDARY LAYER WINDS AND HUMIDITIES
SUGGEST THAT LOW CLOUDS AND FOG SHOULD BE EAST OF URBAN CORRIDOR.
HOWEVER...BASED ON THIS MORNING...WILL MENTION FOG ACROSS PLAINS
TONIGHT AND MONDAY MORNING.  AS FOR MONDAY...MODEL CROSS SECTIONS
SHOW MODELS INDICATE DRYING TREND ACROSS MOUNTAINS AND URBAN
CORRIDOR.  HOWEVER...MESOETA SHOWS THETA E RIDGE OVER MOUNTAINS AND
FOOTHILLS BY 18Z AND THE FRONT RANGE BY 00Z...LIKE TODAY.
SURFACE WINDS SUGGEST A DENVER CYCLONE DEVELOPING BY AFTERNOON.
SO...SCATTERED POPS STILL LOOK REASONABLE FOR FOOTHILLS AND ADJACENT
PLAINS.  WILL KEEP THE 20 PERCENT POPS FOR MOUNTAINS...ALTHOUGH
THERE MAY BE MORE COVERAGE.  WITH THE CURRENT PERSISTENT PATTERN IN
PLACE...FAR EASTERN ZONES SHOULD NOT SEE ANY STORMS DURING THE
AFTERNOON UNLESS A STRAY BOUNDARY MOVES INTO THE AREA.  NO CHANGE TO
ANY OF TEMPERATURE FORECASTS.  D-L

LONG TERM DISCUSSION: UPPER RIDGE BUILDING OVER THE ROCKIES IS THE
THEME FOR THE REST OF THE WEEK.  LAST COUPLE RUNS OF THE GFS HAVE
BEEN A BIT STRONGER THAN YESTERDAY...AND ECMWF REMAINS STRONGER BUT
THERE IS NOT AS MUCH DIFFERENCE AS BEFORE.  THE END OF THE ETA RUN
LOOKS SIMILAR...BUT A BIT WEAKER WITH THE HIGH.  A WEAK SHORT WAVE
WILL PASS NORTH OF US ON TUE.  THIS IS LOOKING LIKE IT WILL HAVE
LITTLE EFFECT...BUT SHOULD BRING DRIER AIR IN ITS WAKE.  IT LOOKS
LIKE SLIM MID LEVEL MOISTURE WILL BE SUPPRESSED TO THE SOUTH OF THE
HIGH AND REMAIN THERE...SO I WILL DRY OUT THE MOUNTAINS AS WELL.
THERE WILL PROBABLY BE A GRADUAL CREEP OF MOISTURE NORTHWARD UNDER
THE HIGH...BUT I WILL HOLD OFF MENTIONING STORMS UNTIL FRI.  ON THE
PLAINS...ANYTHING THAT DEVELOPS TUE SHOULD MOVE S OR SE...SO ONLY A
SLIM THREAT NEAR THE FOOTHILLS.  SHOULD BE CAPPED WED AND THU.  GFS
CONTINUING TO BACK OFF ON THE TROUGH DROPPING TO OUR E ON FRI OR
SAT...NOW JUST LOOKING LIKE A WEAK WLY FLOW ALF WITH A WEAK SURGE TO
DROP TEMPS A BIT.  THIS DOES NOT LOOK LIKE A PROMISING MOISTURE
SOURCE...BUT WITH A BIT OF MID LEVEL MOISTURE AND WESTERLY FLOW
RETURNING...I WILL LEAVE THE LOW POPS.  BUMPED UP TEMPERATURES A BIT
MORE AS CONFIDENCE IN A STRONG RIDGE AND LOTS OF SUN INCREASING.
GIMMESTAD

.DEN...NONE.
Hazardous weather outlook, May 25, 10:50 AM MDT, 7 hours before
COZ030>051-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIRMASS RESIDES IN EASTERN COLORADO.
THE LOW CLOUDS AND FOG WILL CONTINUE TO DISSIPATE...ALLOWING FOR
ENOUGH HEATING TO FIRE UP SCATTERED THUNDERSTORMS.  THE STORMS WILL
FIRST DEVELOP OVER THE MOUNTAINS AND FOOTHILLS...THEN ACROSS THE
PLAINS DURING THE AFTERNOON.  A CONVERGENCE BOUNDARY JUST EAST AND
SOUTH OF THE DENVER METRO AREA WILL BE ANOTHER FOCUS FOR
THUNDERSTORM DEVELOPMENT.  AS STORMS DEVELOP...NEW STORM INITIATION
CAN BE EXPECTED ALONG INTERSECTIONS OF OUTFLOW BOUNDARIES.

UPPER WINDS WILL BE WEAK...SO STORMS WILL MOVE SLOWLY...AND DROP
LOCALLY HEAVY RAIN.  THE AIRMASS WILL ALSO BE UNSTABLE ON THE
PLAINS...SO PULSE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY EAST OF INTERSTATE 25.  STORMS WILL ALSO CONTINUE
LATE TONIGHT ON THE PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE IS EXPECTED ON MONDAY WITH ANOTHER ROUND OF AFTERNOON
AND EVENING THUNDERSTORMS EXPECTED.  THERE WILL BE A SLIGHT RISK OF
SEVERE WEATHER AGAIN.  TUESDAY WILL BE A BIT DRIER...BUT THERE IS
STILL A THREAT OF STORMS.  AN UPPER LEVEL RIDGE WILL BRING HOT DRY
WEATHER FOR THE MIDDLE OF THE WEEK...BUT THUNDERSTORM ACTIVITY IS
EXPECTED TO RETURN BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

LESZCYNSKI/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:52 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas53 min
May 24, 7:27 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld63 min
May 24, 7:31 PM MDTSevere Thunderstorm WarningBOUDouglas59 min
May 24, 7:33 PM MDTSevere Thunderstorm WarningBOUDouglas57 min
May 24, 8:23 PM MDTSevere Thunderstorm WarningBOUDouglas52 min
May 24, 8:55 PM MDTSevere Thunderstorm WarningBOUWeld65 min
May 24, 9:30 PM MDTSevere Thunderstorm WarningBOUAdams, Weld60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.